S001: INTRACARDIAC THROMBOSIS DURING LIVER TRANSPLANTATION IN THE SETTING OF RAPID INFUSER OVERHEATING. A CASE PRESENTATION
Gabriela Guanchez, MD; Cosmin Guta, MD; Ramona Nicolau-Raducu, MD, PhD; Eslam Fouda, MD; Fouad Souki, MD; Massud Turbay, MD; Vadim Shatz, MD; Jackson Memorial Hospital
Introduction: Intracardiac thrombosis is a rare but potentially lethal complication during liver transplantation. Routine TEE use during OLT allows quick identification and treatment; however, the outcomes are not always favorable. Several hypotheses about possible causes of intracardiac thrombi have been the object of study, and the administration of IV heparin before IVC/PV clamping as a prophylactic measure is common. Nevertheless, early detection remains the best prevention of hemodynamic collapse and mortality. We report a case of intracardiac thrombosis observed after repeated overheating of the rapid infuser during a liver transplant.
Case Presentation: A 69-year-old female with ESLD secondary to NASH cirrhosis, PMH of obesity, hyperlipidemia, and s/p microwave ablation presented for liver transplantation. After monitoring, induction, placement of arterial lines, RIJ CVC 9F and 12F, and TEE insertion, surgery started uneventfully. Shortly after, a rapid infuser was used due to profuse bleeding, and vasoactive drips were started (Fig. 1, B).
- During stage II, we noticed a burning smell and saw smoke coming out from the rapid infuser, which prompted us to change the machine while keeping the reservoir containing blood products (Isolyte, pRBC and FFP). The tubing system, including the heat exchanger, was also kept. Ten minutes after replacement of the infuser, we noticed the same burning smell and blood leaking from the bottom of the rapid infuser. When heat exchanger cartridge was removed, discoloration and puncture of the ring was noticed (Fig. 1, D.1). We requested a third infuser with new tubing set and heat exchanger while the patient continued to bleed profusely.
- One hour after portal reperfusion, we noticed smoke from the infuser again. We requested a fourth rapid infuser with a new tubing system, which was kept at a lower infusion rate (< 200 mL/min). This fourth machine did not present any problem during the rest of the surgery. A clot in RA/RV was identified 45 minutes after the last rapid infuser change (Fig. 1, D.3). CPR was started, and heparin and tPA were administered followed by quick clot dissolution (Fig. 1, D.4). TEG was obtained, and a "Flat-line TEG" was identified (Fig. 1, E.5). About half an hour later, a dose of 2.5 g of EACA was administered followed by an infusion at 1 g/h. A total of 142 units of pRBC, 135 units of FFP, 7 doses of platelets, and 5 doses of cryoprecipitate were transfused.
Discussion: After literature review, we found that overheating and clotting of the heat exchanger and tubing have been described and related to adding procoagulant substances such as calcium chloride, which we did not administrate through rapid infuser, and lactated Ringer's solution, which was not used in our case. Unfortunately, the cause of overheating that lead to puncture of the warming unit in one instance was not identified but we suspect it might have been related with the heat exchanger cartridges used considering all 4 rapid infusers passed subsequent testing.